Indiana, 2003

Hail and Damaging Winds in Indiana, August 26, 2003

August 26, 2003 · NWS IWX · 6 events in 3 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 26, 6:45 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 26, 6:45 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 AM EST TUE AUG 26 2003

12Z AVIATION DISCUSSION...
TSTMS MOVG RAPIDLY EAST ACRS NRN IN ATTM...SHOULD BE OUT OF AREA BY
15Z. STORMS SHOULD STAY NORTH OF FWA, BUT CLOSE ENOUGH TO MENTION
VCTS FOR A COUPLE HRS THIS MORNING. AIRMASS STILL EXPECTED TO BECOME
VERY UNSTABLE THIS AFTN WITH COLD FRONT AND PREFRONTAL TROUGH APCHG
FM NW. THINKING IS THAT CAP WILL BREAK LATE THIS AFTN WITH
PREFRONTAL TROF AND MOST OF TSTMS WILL BE WITH THIS FEATURE.
INCLUDED TEMPO TSTMS FOR A FEW HRS. FRONT EXPECTED TO PASS LATER
WITH JUST A WIND SHIFT AND SOME MVFR VSBYS. JT

PREVIOUS PUBLIC DISCUSSION...

MANY CHALLENGES IN THE SHORT TERM. THUNDERSTORMS ARE ONGOING AT 07Z
OVER MUCH OF NORTHERN ILLINOIS. THESE SHOULD CONTINUE EAST THIS
MORNING INTO THE WEST AND NORTH SECTIONS OF THE CWFA BEFORE
DISSIPATING TOWARDS MID-MORNING AS ATMOSPHERE STABILIZES. RAPID
DESTABILIZATION THEN TO OCCUR THIS AFTERNOON. COLD FRONT APPROACHING
FROM THE WEST ARRIVES AT THE NORTHWEST CORNER OF THE CWFA BY
00Z...PLUS BOUNDARIES WILL LIKELY EXIST FROM THIS MORNINGS
CONVECTION AND MESOETA DEPICTS A SMALL 500MB VORT MAX MOVING
THROUGH. THETA E RIDGE DEVELOPS COINCIDENT WITH THE SURFACE FRONT
COMBINED WITH PWAT AROUND 2 INCHES...LI OF -8...AND CAPE OF 4000. IF
SEVERE WEATHER DEVELOPS ISOLATED LARGE HAIL WILL BE POSSIBLE...WBZ
11K TO 12K FEET...BUT STRONG WINDS WOULD BE THE MORE LIKELY
PHENOMENON...WINDEX IN THE MID-UPPER 50S AND MDPI GREATER THAN 1.

AFTERNOON STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON/EARLY EVENING
WHEN CAP WEAKENS ENOUGH AND FRONT GETS CLOSE. 700MB TEMPS COOL FROM
10-11 DEG AT 06Z THIS MORNING TO 8-9 DEG THIS EVENING...WITH
MID-LEVEL LAPSE RATES AROUND 7 DEG/KM.  STORMS MAY EVOLVE INTO A
LINEAR MCS THIS EVENING AND MOVE TO THE ESE OVERNIGHT.

BUBBLE OF HIGH PRESSURE SLIDING SOUTHWARD INTO THE LAKES SHOULD PUSH
THE FRONT OUT OF OUR AREA WEDNESDAY MORNING AND TO THE OHIO RIVER
WEDNESDAY NIGHT. FRONT THEN COMES BACK NORTH AS A WARM FRONT
THURSDAY AFTERNOON. THERE IS A STRONG RETURN FLOW SOUTH OF THE WARM
FRONT WITH PLENTY OF AVAILABLE MOISTURE AND SLIGHT TO MODERATE
INSTABILITY...AND WITH FRONT CROSSING THE CWFA AT A CONVECTIVELY
FAVORABLE TIME OF DAY...INTRODUCED SMALL CHANCE POPS FOR THURSDAY
AFTERNOON.

DESPITE YESTERDAYS MAX TEMPS MORNING CLOUDS SHOULD HELP TO KEEP
TEMPS IN CHECK TODAY. HOWEVER IF ENOUGH SUN IS REALIZED TEMPS MAY
RISE FURTHER...AND HEAT ADVISORY CRITERIA MAY BRIEFLY BE REACHED IN
THE SOUTHWEST.

THU NGT-MON...
LATEST GFS INDICATES HIGH PRESSURE RIDGE WILL BE BUILDING INTO THE
AREA 00Z SAT WITH FRONT OVER OH VALLEY.  A FAIRLY STRONG SHORT WAVE
FORECAST TO ROTATE AROUND DEEP LOW OVER HUDSON BAY INTO NRN PLAINS
CAUSING FRONT TO MOVE BACK NORTH AND RESULTING IN SOME OVERRUNNING
PRECIP ACROSS CWA THIS WEEKEND. GEM SIMILAR TO GFS, THOUGH TIMING
APPEARS TO BE A BIT FASTER. THIS IS A RATHER LARGE DEPARTURE FROM
GOING FORECASTS AND PREVIOUS MODEL RUNS. LATEST ECMWF STILL
INDICATES FRONT WILL CONTINUE SEWD MOVEMENT WITH SURFACE RIDGE
BUILDING INTO THE AREA THRU 12Z SUNDAY SUPPORTING GOING FCST. WILL
HOLD OFF ON MAKING CHANGES ATTM AND LET DAYSHIFT MONITOR LATER
MEDIUM RANGE MODEL RUNS FOR SOME CONTINUITY. JT

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/JT
Hazardous weather outlook, Aug 26, 5:04 AM EST, 1 hour 41 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND
WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG
WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS
MORNING.

STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE
HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING
THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND
EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO
MONTICELLO.

HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN
A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100.

THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD
FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY
WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A
WARM FRONT MOVES NORTHWARD ACROSS THE REGION.  STRONG STORMS WILL BE
POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND.

STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A
COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON
AND NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

The radar

The Northern Indiana radar (KIWX), 67 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Starke

When
August 26, 6:45 AM EST
Where
Starke County, Koontz Lake
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -86.500

1 tree and 1 power line were reported down in the area.

Thunderstorm Wind, Kosciusko

When
August 26, 7:10 AM EST
Where
Kosciusko County, 3 mi NW of North Webster
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.350, -85.733

Trees and power lines were blown down.

Thunderstorm Wind, Allen

When
August 26, 8:58 AM EST
Where
Allen County, 5 mi SW of Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -85.200

Trees and power lines were blown down.

Hail, Allen

When
August 26, 9:00 AM EST
Where
Allen County, Ft Wayne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -85.133

Thunderstorm Wind, Allen

When
August 26, 9:00 AM EST
Where
Allen County, Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -85.133

Several trees were blown down on the west side of Fort Wayne.

Thunderstorm Wind, Allen

When
August 26, 9:20 AM EST
Where
Allen County, 4 mi SW of Ft Wayne
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -85.183

Numerous trees and power lines down in the area of Aboite township. Structural damage occurred to the roof of a building in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377400, 5377401, 5377402, 5377403, 5377404, 5377405.